Ropinirole: I have PLMD and the doctor... - Restless Legs Syn...

Restless Legs Syndrome

14,579 members9,269 posts

Ropinirole

Jes25x
Jes25x

I have PLMD and the doctor has given me Ropinirole today. I am a bit concerned reading some of the possible side effects of this drug. Has anyone else used it? If so how did you find it?

13 Replies
oldestnewest

When ropinirole works, it works well. Just do not be tempted to increase the dose if symptoms start earlier or increase in severity. Read all you can on augmentation, either by searching on here or reading the link below -

rls-uk.org/augmentation-reb...

Pam

Excellent and concise advice from Pam. Find your lowest effective dose and stick to it. It if no longer suffices after a short or a long while, reduce rather than increase. And start looking for something else. Meanwhile, don’t forget to keep an eye on your ferritin levels. Should at least be over 100.

All side effects listed for ANY med are "possible" side effects. Trial and error will tell you if it is a good fit for you or not. They have to list a side effect if it happens to just 1 person. rxlist.com is a good web site to look up interactions, etc.

Hidden
Hidden

I too have PLMD and tried ropinirole, but only for a month because, for me, it had an unusual side effect of stopping me from sleeping at all. I was disappointed at the time but less so now that I am much more aware (from this forum) of the possibility of augmentation and how hard it can be to get off it. But it may work wonderfully for you and, if you are aware of the risk of augmentation and follow the advice above, it could be the answer and give you many years of wonderful refreshing sleep!

All medications have a risk of side effects, and some people will experience them and others won't. When we do have side effects, it's a question of balance - do the side effects outweigh the benefits of the drug, or are they manageable/liveable with in order to get the benefits of the drug.

You can but try....

Hidden
Hidden in reply to Hidden

And just to add, I had no ill effects when I stopped it after a month

rls_optimist
rls_optimist in reply to Hidden

Hi, TATTiana, sorry to hear that ropinerole interfered with sleep. Sometimes trying s different dopamine agonist, like pramipexole, may work better. It might be worth a try.

Thanks for the advice everyone, very helpful

I was on .25mg of Mirapex (a similar drug) when the symptoms returned my doc told me to increase the dose to .5mg. Very stupid. I was experiencing augmentation but had no idea. After about 4months I surmised that the drug was causing worrisome ED issues so I decided, with my doctors approval to ween off. HOLY MOLY! My doc had given no warning that coming off of Mirapex could be a horrible experience. Two weeks of little sleep, rls off the rails, in my arms and chest now, severe unexpected depression...and I had only cut to .25mg. After I stabilized at .25 I cut to .125 and the withdrawal (DAWS) happened again. I have now stabilized at .125 and have added 400 mg of gabapentin, magnesium chirate and a supplement called GABA. Most nights I sleep pretty well but the rls will return if I am stressed.

The ropinirole may really help relieve your symptoms but you should be aware of the likelihood of augmentation and that getting off the drug again is a walk through Hades.

BJ

i have been on ropinirole for 15 years. keep the dosage as low as possible. the only side effects i have is they make you sleepy for about an hour after taking them. good luck

Jes25x
Jes25x in reply to slim1953

So, I started Ropinirole last week, started on one 0.25mg then after 2 days I took two 0.25mg now I’m up to 4 a night, my partner has told me my legs are still going crazy on a night. I was expecting it to work straight away is this not the case? Should I keep taking them to see if they work after a few weeks? or go back to the doctor ?

Ropinirole should work straight away. You already increased the dose to what is now thought to be the maximum to forestall augmentation. But I know of many that got long-term relieve by taking 2mg each night (night only). I don't know what you and your doctor agreed upon. Maybe you should inform your GP or go back. And maybe you could try increasing with 0,25mg steps up to 2mg. If that doesn't work, stopping shouldn't be difficult.

Alternatively, you can ask to be switched to pramipexole (another DA, also keep dose low!). Or to a different group of medicines, alpha2delta ligands, such as gabapentin or pregabalin. Opioids typically don't get prescribed unless you have tried (and they failed) the DA's and alpha2delta ligands.

I hope you get control soon!

Jes25x
Jes25x in reply to LotteM

Thanks for the advice

Jes suggest you check under "ropinirole" you will find a wealth of information. I used it for a few years but found I had to keep increasing the dosage which I did not like so changed to a natural cure, well not exactly a "cure" but certainly something that helps.

You may also like...